Serotonin syndrome is a serious drug reaction. It is caused by drugs that produce high levels of serotonin in the body.
Serotonin is a chemical that the body makes naturally. It is needed for nerve cells and the brain to function. But too much serotonin causes signs and symptoms that can range from mild (shivering and diarrhea) to severe (muscle stiffness, fever and convulsions). Severe serotonin syndrome can lead to death if left untreated.
Serotonin syndrome can occur when you increase the dose of certain drugs or take a new drug. It is often caused by a combination of serotonin-containing drugs, such as migraine drugs and antidepressants. Some illicit drugs and dietary supplements are associated with serotonin syndrome.
Mild forms of serotonin syndrome can go away within a day or two of stopping symptomatic drugs after taking drugs that block serotonin.
Symptoms of Serotonin Syndrome
Symptoms of serotonin syndrome usually occur within a few hours of taking a new drug or by increasing the dose of the drug you are already taking.
Signs and symptoms include:
- Agitation or restlessness
- Dilated pupils
- Rapid heart rate and high blood pressure
- Loss of muscle coordination or twitching muscles
- Muscle rigidity
- Heavy sweating
- High blood pressure
- Goose bumps
Severe serotonin syndrome can be life-threatening. Signs include:
- High fever
- Irregular heartbeat
When to see a doctor
If you suspect that you may have serotonin syndrome after starting a new medication or increasing the dose of the medication you are already taking, call your healthcare provider now or go to the emergency room. If you have severe or rapidly growing symptoms, seek immediate medical attention.
Causes of Serotonin Syndrome
Excess serotonin buildup in the body causes symptoms of serotonin syndrome.
Typically, nerve cells in the brain and spinal cord produce serotonin, which helps control attention, behavior, and body temperature.
Other nerve cells in the body also produce serotonin, primarily in the gut. Serotonin plays a role in controlling digestion, blood flow and respiration.
Although it is possible for some people to have serotonin syndrome by taking only one drug that increases serotonin levels, this condition often occurs when people combine certain drugs.
For example, serotonin syndrome can occur if you take antidepressants with migraine medications. This can happen if you take an antidepressant with opioid pain medication.
Another cause of serotonin syndrome is intentional overdose of antidepressant drugs.
Many over-the-counter and prescription drugs may be associated with serotonin syndrome, especially antidepressants. Illegal drugs and dietary supplements can also be linked to this condition.
Some people are more likely to be affected by drugs and supplements that cause serotonin syndrome than others, but this condition can occur in anyone.
If you are at risk for serotonin syndrome:
- You have recently taken or increased the dose of a drug known to increase serotonin levels
- You take multiple medications known to increase serotonin levels
- -You take herbal supplements known to increase serotonin levels
- You use an illicit drug known to increase serotonin levels
Serotonin syndrome usually does not cause any problems once the serotonin levels return to their normal levels.
If left untreated, severe serotonin syndrome can lead to unconsciousness and death.
Taking multiple serotonin-related drugs or increasing the dose of serotonin-related drugs increases your risk of serotonin syndrome. Find out what medications you are taking and share a complete list of your medications with your doctor or pharmacist.
If you or a family member has symptoms after taking the medicine, be sure to talk to your doctor.
Also talk to your doctor about potential risks. Do not stop taking any medicine by yourself. If your doctor prescribes a new medication, make sure he or she knows about the other medications you are taking, especially if you get a prescription from more than one doctor.
If you and your doctor see the benefits of a combination of certain serotonin-level-affected drugs outweigh the risks, be wary of the possibility of serotonin syndrome.
No single test can confirm the diagnosis of serotonin syndrome. -Your doctor will diagnose the condition by dismissing other possibilities.
Your doctor will probably start by asking about your symptoms, medical history and the medication you are taking. Your doctor will also conduct a physical examination.
To make sure your symptoms are caused by Serotonin Syndrome and no other cause, your doctor may use tests:
- Measure the dose of any medicine you are using
- Check for signs of infection
- Examine body function that may be affected by serotonin syndrome
Symptoms can occur in a number of conditions, similar to serotonin syndrome. Minor symptoms can occur for a variety of reasons. May cause moderate to severe symptoms, such as serotonin syndrome:
- Severe reactions to certain drugs, such as anesthetics, antipsychotic drugs and other agents known to cause these reactions
- Overdose of illicit drugs, antidepressant drugs or other drugs that increase serotonin levels
- Harm related to illegal drug use
- Serious alcohol withdrawal
Your doctor may order additional tests to rule out other causes of your symptoms. Tests may include:
- Blood and urine tests
- Chest X-ray
- CT scan
- Spinal tap (lumbar puncture)
Serotonin Syndrome Treatment
Treatment for serotonin syndrome depends on the severity of your symptoms.
- If your symptoms are mild, it may be enough to see a doctor and stop the problem medication.
- If you have symptoms that concern your doctor, you may need to go to the hospital. Your doctor may allow you to stay in the hospital for a few hours to make sure your symptoms are improving.
- If you have severe serotonin syndrome, you will need intensive care in a hospital.
Depending on your symptoms, you may receive the following treatments:
- Muscle relaxants. Benzodiazepines, such as diazepam (Valium, Diastat) or lorazepam (Ativan), can help control movement, cramps, and muscle stiffness.
- Serotonin-producing blocking agents. If other treatments do not work, drugs such as cyproheptadine may help block serotonin production.
- Oxygen and intravenous (IV) fluid. Breathing oxygen through a mask helps maintain oxygen levels in your blood and IV fluids are used to treat dehydration and fever.
- Medications that control heart rate and blood pressure. These may include esmolol (Brevibloc) or nitroprusside (Nitropress) to reduce high heart rate or hypertension. If your blood pressure is too low, your doctor may give you phenylephrine (Vazculep) or epinephrine (adrenaline, epinephrine, etc.).
- A breathing tube and machine and medicine to numb your muscles. If you have a high fever, you may need this treatment.
Mild forms of serotonin syndrome usually go away within 24 to 72 hours of discontinuation of drugs that increase serotonin. You may need to take medication to block the effects of serotonin already in your system.
However, the symptoms of serotonin syndrome caused by certain antidepressants may take weeks to subside. These drugs stay in your system longer than other drugs that can cause serotonin syndrome.